Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

152 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes fever while on anti-TB medication?

Answered by
Dr.
Dr. Kaushal Bhavsar

Pulmonologist

Practicing since :2008

Answered : 14311 Questions

default
Posted on Fri, 16 Oct 2015 in Lung and Chest disorders
Question: Hi Doc,

My mother, 53 years old had a normal cold&cough and it continued for couple of weeks, later by the month end developed fever, night sweats, chills and felt very tired and weak. Otherwise a very active person started being on bed most of the time.
After consulting the local clinics didn't help much, we went a wellknown hospital.
There she got the blood test done that showed high wbc count. Chest x ray showed clear. Since she looked weak, they got her admitted and put her on IV antibiotics. While she felt a little better the fever was still there every evening. Later ultrasound, CT scan were done that showed all normal including the chest. Since she couldn't give out sputum for test they did bronchioscopy. The doc said she was infected by TB germs.
She was discharged and asked to take rifampin and AT kit medicines.
Fever came down and my mom felt a little better comparatively. She had severe uric acid side effect one day and so she was asked to take medicine for that.

She was fine under tb medication for 10 days. 11 day she started getting fever in the evening 101°. Felt better with crocin.
Fever again the next day.

It is causing me a worry. Is it normal to get fever while under the treatment too?

Thank you. Awaiting your speedy response.
doctor
Answered by Dr. Kaushal Bhavsar 48 minutes later
Brief Answer:
Yes, it is normal to have fever for 1-2 months.

Detailed Answer:
Thanks for your question on Health Care Magic.
I can understand your mother's situation and problem.
Yes, it is normal to have fever for first 1-2 months of anti tb treatment.
Since she is having XXXXXXX (bronchoalveolar lavage) positive for TB bacilli, her diagnosis of tuberculosis is confirmed.
Just make sure that she is taking anti tubercular drugs according to the weight.
Along with anti tb drugs, multivitamin tablet containing folic acid, vitamin b12, vitamin b6 is good.
Give her high protein diet too.
Make sure that she takes anti tb drugs for atleast 6-8 months.
Don't worry, she will be alright.
Hope I have solved your query.
I will be happy to help you further.
Wishing good health to your mother. Thanks.
Above answer was peer-reviewed by : Dr. Neel Kudchadkar
doctor
default
Follow up: Dr. Kaushal Bhavsar 12 hours later
Hi, I have provided some attachments. Please review them.
doctor
Answered by Dr. Kaushal Bhavsar 1 hour later
Brief Answer:
She is having XXXXXXX positive for AFB.

Detailed Answer:
Thanks for your follow up question on Health Care Magic.
I can understand your concern.
I have gone through the images you have attached.
She is having XXXXXXX positive for AFB (acid fast bacilli-bacteria causing tuberculosis).
This is 100% diagnostic of having tuberculosis.
So diagnosis is confirmed.
Hope I have solved your query.
I will be happy to help you further.
Wishing good health to your mother. Thanks.
Above answer was peer-reviewed by : Dr. Sonia Raina
doctor
default
Follow up: Dr. Kaushal Bhavsar 3 hours later
Dear Doc,

Thank you so much for your quick response and kind wishes.
I was confused as one of the reports it said mycobacterium tuberculosis not detected and in other AFB is detected.

But my mother started feeling better once the anti tb medicines were given to her. But got worried when the fever came back after 10 days. Now she has been having fever around 100° since 3 days.
So I thought may the medicines are not working.

She has been prescribed to take Rifampicin, AKT 4 along with Benadon and uric acid medicine for 2 months only. After that she will be reviewed is what our doc said.

As per your suggestions is it ok to have vitamin supplements along with many other medicines? Will there be any side effects?
With current medicines she has itiching, drowsiness side effects. She had severe leg pain because of uric acid excess but now with medicine it is fine.

Doc, I have a 4 year old son at home. And my mom wears a mask most of the time. But there are times when she will be out of mask. I want to know will my child get prone this infection?
It is getting tough to control him not go then room where my mother is. He has already been many times.
Our doctor asked to observe if the fever lasts for more than a week. If yes we were asked to take levoflox80mg for rest of the two months.

Hope all will be fine soon.

doctor
Answered by Dr. Kaushal Bhavsar 35 minutes later
Brief Answer:
Yes, levofloxacin is advisable if fever is persistent.

Detailed Answer:
Thanks for your follow up question on Health Care Magic.
I can understand your concern.
Yes, levofloxacin is good antibiotic if fever is persistent.
And yes multivitamin tablets are good in tuberculosis patients. No side effects of these tablets.
For your son it is better to give INH prophylaxis. Dose is 5mg /kg daily.
Ask your mother to wear mask especially while coughing.
Please let me know
1. Had your son taken BCG vaccine at birth?
2. Is he having any symptoms like cough, fever etc?
Please reply me answers of above asked questions, so that I can guide you better.
I will be happy to help you further.
Wish you good health. Thanks.
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Kaushal Bhavsar 52 minutes later
My son was given BCG vaccination.

He did have mild throat irritation with runny nose and mild voice change since a week. But no fever. He was fine soon with vicks and cough syrup. Didn't have to go to the doc. He seems active and fine so far.

I had mild sore throat as well, but no fever and other symptoms.

Is there any way to know if the germs have entered the body? I guess the usual skin test may show positive for most people and may not be reliable.
If germs enters another person's body, how long does it take to show symptoms or will remain dormant and show up later. Mostly want to be careful for my son.
Hi Doc,
Also wanted to know will there be chances of fever coming again even after taking levoflox.
Today she had fever again 3 rd day and seems very weak. Luckily she is able to eat food and is hungry.
Thank you very much.
doctor
Answered by Dr. Kaushal Bhavsar 2 hours later
Brief Answer:
There is no such test Available.

Detailed Answer:
Thanks for your follow up question on Health Care Magic.
I can understand your concern.
Honestly speaking there is no such test Available to detect active tb infection at present.
This is the reason why you should take precautions.
And this is the reason why I advised prophylactic INH in your son.
Usually if your son is infected than it will not show disease immediately.
It will take almost 6-8 months to develop active tb disease.
And to prevent this, INH prophylaxis should be given for 6 months. Also maintain good immunity with high protein diet, green leafy vegetables, fruits etc in your son.
Usually in tuberculosis, feverish feeling lasts for atleast 2 months.
And fever should be considered only if temperature is more than 100.
So no need to worry for temperature less than 100.
Hope I have solved your query.
If you are not having further queries, then please close the conversation and rate my answer.
You can ask me directly on bit.ly/askdrkaushalbhavsar.
Wish you good health. Thanks.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Bacteria causing tuberculosis

doctor1 MD

Lymph Node TB and Brain TB Hello Doctors, Good Evening. My mom has been diagnosed with Lymph node TB (swelling of lymp nodes) and Brain TB. Here is the history 2012 - Diagnosed with TB of lungs. TB treatment for 8 months and was cured. Feb 2015 -...

doctor1 MD

hello doctor.my daughter is 3 year old.she is suffering from recurrent abcess near her genitals.she have undergone surgery twice for abcess.we consulted a doctor in Malaysia lots of tests are done.finally they are suspecting chronic granulomacous...

doctor1 MD

I have diagnosed for pulmonary tb in right upper lobe.I have started combination of four antibiotics from last 23 days.But still I feel fever after evening around 100 and cough also.I want to ask how much time will fever and cough take to settle...

doctor1 MD

My husband got severely back acke 3 months ago & with strong contious cough & was complaining about an accident he got 5 yrs ago. Last month, he reported that he coughed out blood once & last week he reported that he got running nose with blood once as well. Today he reported to me that he went o the toilet to dispose of waist & he saw blood with toilet. I actually asked him if he had difficulty or had problem or pain when sending the waist out but he didn't. Could you pls assit me & advise of the kind of the sickness that he is facing? Thank you & awaiting your advice by return.

doctor1 MD

i ve level 4 enlarged neck lymph nodes for more than 3 weeks. and level 2 enlarged neck nodes for 2 weeks. my esr is 27 mm and wbc is 0000, with dc neutrophils 81% and lymphocytes13%. . i am a 23 old healthy person with no other systemic complaints. . i had my fnac recently. it reports reactive hyperplasia . .my chest x ray is clear. .usg neck shows multiple 4 or 5 enlarged neck nodes, largest measuring 3.5cm. thyroid and salivary glands normal. i ve even taken cephalexin tds for a week before. pl advise how to proceed further. i ve doubts over doing a mantoux. .the reliability of mantoux is really doubtful right? pl help. .thank you